Pharmaceutical

Adrenaline for cardiac arrest linked to brain damage, death in long term

Emergency Room Sign 435x289 Adrenaline for cardiac arrest linked to brain damage, death in long termGiving patients a shot of adrenaline to jolt their hearts back to beating after cardiac arrest can help save lives, but it could cause damage to the brain in the long term, according to a new study published in the Journal of the American Medical Association (JAMA).

Patients experience cardiac arrest when their hearts stop pumping blood. They require immediate cardiopulmonary resuscitation (CPR) or they will most likely die. For patients who experience cardiac arrest outside a hospital setting, adrenaline, also known as epinephrine, is often administered.

The new study was conducted by researchers with the Department of Health Services Management and Policy at Kyushu University Graduate School of Medicine. Researchers focused on registry data in Japan from 2005 to 2008 of 417,188 adults aged 18 and older who experienced cardiac arrest outside of a hospital and before emergency personnel arrived, and who were treated by emergency personnel and then taken to the hospital. Outcomes were based on various measurements including return of circulation before arriving at the hospital; survival at one month after cardiac arrest; and survival with and without brain damage or other neurological issues.

Researchers found that epinephrine was associated to a higher likelihood of circulation restoration, though those patients were also more likely to have died within a month after cardiac arrest or to be left with brain damage. (Brain damage can occur after the heart stops beating because of the lack of blood flow to the brain.)

Researchers say there are some holes in their research, including whether patients were given epinephrine once arriving at the hospital and what sort of treatment they received after being hospitalized. In Japan, patients are only given one shot of epinephrine. In the United States, patients are given epinephrine every few minutes until the heart starts beating.

Source: Medical News Today